Central limit theorems and weak laws of large numbers in certain banach spaces

  • Evarist Giné
  • Joel Zinn
Article

Summary

For B a type 2 Banach lattice, we obtain a relationship between the central limit theorem in B and the weak law of large numbers (for the sum of the squares of the random vectors) in another Banach lattice B(2). We then obtain some two-sided estimates for E∥Snpwhich in lpspaces, 1≦p<∞, give n.a.s.c. for the weak law of large numbers. As a consequence of these estimates we also solve the domain of attraction problem in lp, p<2. Several examples and counterexamples are provided.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    de Acosta, A.: Existence and convergence of probability measures in Banach spaces. Trans. Amer. Math. Soc. 152, 273–298 (1970)Google Scholar
  2. 2.
    de Acosta, A., Araujo, A., Giné, E.: On Poisson measures, Gaussian measures and the central limit theorem in Banach spaces. Adv. in Probability, Vol. IV (Probability in Banach spaces, J. Kuelbs, ed.) 1–68. New York: Dekker 1978Google Scholar
  3. 3.
    de Acosta, A., Giné, E.: Convergence of moments and related functionals in the central limit theorem in Banach spaces. Z. Wahrscheinlichkeitstheorie verw. Geb. 48, 213–231 (1979)Google Scholar
  4. 4.
    Araujo, A., Giné, E.: On tails and domains of attraction of stable measures on Banach spaces. Trans. Amer. Math. Soc. 248, 105–119 (1979)Google Scholar
  5. 5.
    Araujo, A., Giné, E.: The central limit theorem for real and Banach valued random variables. New York: Wiley 1980Google Scholar
  6. 6.
    Chobanian, S.A., Tarieladze, V.I.: A counterexample concerning CLT in Banach spaces. Lecture Notes in Math. 656, 25–30. Berlin-Heidelberg-New York: Springer 1978Google Scholar
  7. 7.
    Denker, M., Kombrink, R.: On B-convex Orlicz spaces. Lecture Notes in Math. 709, 87–96. Berlin-Heidelberg-New York: Springer 1979Google Scholar
  8. 8.
    Figiel, T.: On the moduli of convexity and smoothness. Studia Math. 56, 121–155 (1976)Google Scholar
  9. 9.
    Giné, E.: Domains of attraction in Banach spaces. Lecture Notes in Math. 721, 22–40. Berlin-Heidelberg-New York: Springer 1979Google Scholar
  10. 10.
    Giné, E.: Sums of independent random variables and sums of their squares. Publ. Mat. Univ. AutÒnoma de Barcelona 22, 127–132 (1980)Google Scholar
  11. 11.
    Giné, E., Mandrekar, V., Zinn, J.: On sums of independent random variables with values in L p, p≧2. Lecture Notes in Math. 709, 111–124. Berlin-Heidelberg-New York: Springer 1979Google Scholar
  12. 12.
    Giné, E., Marcus, M.B.: Some results on the domain of attraction of stable measures in C(K). [Probability and Math. Statist. To appear ]Google Scholar
  13. 13.
    Hoffmann-JØrgensen, J.: Sums of independent Banach space valued random variables. Studia Math. 52, 159–186 (1974)Google Scholar
  14. 14.
    Hoffmann-JØrgensen, J., Pisier, G.: The law of large numbers and the central limit theorem in Banach spaces. Ann. Probab. 4, 587–599 (1976)Google Scholar
  15. 15.
    Johnson, W.B.: Banach spaces all of whose subspaces have the approximation property. Special topics of Applied Mathematics (Frehse et al., ed.), 14–26. Amsterdam: North Holland 1980Google Scholar
  16. 16.
    Jain, N.: Central limit theorem and related questions in Banach spaces. Proc. Symp. in Pure Math. XXXI, 55–65. Amer. Math. Soc., Providence, R.I, 1977Google Scholar
  17. 17.
    Klass, M.: Precision bounds for the relative error in the approximation of E¦S n¦ and extensions. Ann. Probab. 8, 350–367 (1980)Google Scholar
  18. 18.
    Krasnoselskii, M.A., Rutikii, Y.B.: Convex functions and Orlicz spaces. Groningen 1961 [Transl. from Russian]Google Scholar
  19. 19.
    Krivine, J.L.: Théorémes de factorisation dans les espaces reticulés. Séminaire Maurey-Schwartz 1973–74. Exp. XXII et XXIII. Ecole Polytechnique, ParisGoogle Scholar
  20. 20.
    Kuelbs, J., Zinn, J.: Some results on LIL behavior. To appear in Ann. Probab.Google Scholar
  21. 21.
    Lindenstrauss, J., Tzafriri, L.: Classical Banach spaces I. Berlin-Heidelberg-New York: Springer 1977Google Scholar
  22. 22.
    Lindenstrauss, J., Tsafriri, L.: Classical Banach spaces II. Berlin-Heidelberg-New York: Springer 1979Google Scholar
  23. 23.
    Mandrekar, V., Zinn, J.: Central limit theorem for symmetric case: convergence to nonGaussian laws. Studia Math. 67, 279–296 (1980)Google Scholar
  24. 24.
    Marcus, M., Woyczynski, W.: Stable measures and central limit theorems in spaces of stable type. Trans. Amer. Math. Soc. 251, 71–101 (1979)Google Scholar
  25. 25.
    Maurey, B.: Type et cotype dans les espaces minis de structures locales inconditionelles. Séminaire Maurey-Schwartz 1973–74. Exp. XXIV et XXV. Ecole Polytechnique, ParisGoogle Scholar
  26. 26.
    Maurey, B., Pisier, G.: Séries de variables aléatoires independentes et proprietés géométriques des espaces de Banach. Studia Math. 58, 45–90 (1976)Google Scholar
  27. 27.
    Mourier, E.: Elements aléatoires á valeurs dans un espace de Banach. Ann. Inst. H. Poincaré 13, 159–244 (1953)Google Scholar
  28. 28.
    Pisier, G.: Le théorème limite central et la loi du logaritme iteré dans les espaces de Banach. Séminaire Maurey-Schwartz 1975–76. Exp. III et IV. Ecole Polytechnique, ParisGoogle Scholar
  29. 29.
    Pisier, G., Zinn, J.: On the limit theorems for random variables with values in L p, p≧2. Z. Wahrscheinlichkeitstheorie verw. Gebiete 41, 289–304 (1978)Google Scholar
  30. 30.
    Račkauskas, A.: A remark on stable measures on Banach spaces. Lithuanian Math. J. 19, 267–270 (1979)Google Scholar
  31. 31.
    Reisner, S.: A factorization theorem in Banach lattices and its application to Lorentz spaces. Ann. Inst. Fourier (Grenoble) 31, 239–255 (1981)Google Scholar
  32. 32.
    Rosenthal, H.: On the span in L pof sequences of independent random variables. Proc. Sixth Berkeley Sympos. on Math. Statist. and Probab. Vol. II, 149–167. Univ. of California Press, Berkeley (1972)Google Scholar
  33. 33.
    Woyczynski, W.: Geometry and martingales in Banach spaces. Part II: independent increments. Adv. in Probability, Vol. 4 (Probability in Banach spaces, J. Kuelbs ed.) 267–518. New York: Dekker 1978Google Scholar
  34. 34.
    Zinn, J.: Inequalities in Banach spaces with applications to probabilistic limit theorems: a survey. Lecture Notes in Math. 860, 324–329. Berlin-Heidelberg-New York: Springer 1981Google Scholar
  35. 35.
    Marcus, M.B., Pisier, G.: Characterizations of almost surely continuous p-stable random Fourier series and strongly stationary processes (1982). Preprint.Google Scholar

Copyright information

© Springer-Verlag 1983

Authors and Affiliations

  • Evarist Giné
    • 1
  • Joel Zinn
    • 2
  1. 1.Department of MathematicsLouisiana State UniversityBaton RougeUSA
  2. 2.Department of Statistics and ProbabilityMichigan State UniversityEast LansingUSA
  3. 3.Department of MathematicsTexas A & M UniversityCollege StationUSA

Personalised recommendations